MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2.5-6-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that third implant coil could not be detached (the previous two coils were successfully implanted) with the instant detacher despite several attempts.It could also not be detached with the manual method (breaking of the hypotube, an alternative detachment method presented in the instructions for use).The hypotube was broken at the break indicator and on the distal side and the release wire was pulled, but the implant coil still would not detach.Finally, the physician decided to remove the coil and the implant coil suddenly detached during retrieval.The detached coil was pushed into the aneurysm with the pushwire.The outcome of the event was unknown.The delivery pusher was not rotated during procedure.There was no difficulty or friction during procedure.It is unknown if the coil was repositioned.It is unknown if the coil was placed in the intended location.The coil is in the patient, the instant detacher worked without problem.
 
Additional Manufacturer Narrative
It was reported that the third implant coil could not be detached with the instant detacher despite several attempts.The device was returned as part of this investigation.Analysis found the pusher was separated proximal to the break indicator with the release wire extending out from the proximal end.It appears that manual detachment was attempted at this location.The actuator interface, part of the coupler tube and positive load indicator were missing and not returned with the pusher for analysis.The pusher was found with the break indicator intact.Kinks and bends were found along the pusher.The coin was not present and missing from the lumen stop; with the shield coil intact and not damaged.The inner diameter of the lumen stop and retainer ring were measured and found within specifications.No other anomalies were observed.Based on the analysis performed, the axium prime coil was not confirmed to have non-detachment as the pusher was returned with the implant coil already detached.Based on the returned device, there was evidence of manual detachment attempt to detach the coil as the pusher was broken proximal to the break indicator.The pusher was found bent and kinked along its length, indicative of high tortuosity.Based on the returned device, there was no malfunction of the pusher or non-conformance to specification identified that led to the non-detachment.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that third implant coil could not be detached (the previous two coils were successfully implanted) with the instant detacher despite several attempts.It could also not be detached with the manual method (breaking of the hypotube, an alternative detachment method presented in the instructions for use).The hypotube was broken at the break indicator and on the distal side and the release wire was pulled, but the implant coil still would not detach.Finally, the physician decided to remove the coil and the implant coil suddenly detached during retrieval.The detached coil was pushed into the aneurysm with the pushwire.The outcome of the event was unknown.The delivery pusher was not rotated during procedure.There was no difficulty or friction during procedure.It is unknown if the coil was repositioned.It is unknown if the coil was placed in the intended location.The coil is in the patient, the instant detacher worked without problem.Ancillary device: echelon 10 fedex tracking number is (b)(4).

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8471432
Report Number2029214-2019-00262
Device Sequence Number13898304
Product Code KRD
UDI-Device Identifier00847536021211
UDI-Public00847536021211
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/13/2021
Device Model NumberAPB-2.5-6-3D-ES
Device Lot NumberA692076
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2019
Initial Date Received by Manufacturer 03/04/2019
Supplement Date Received by Manufacturer06/19/2019
Initial Report FDA Received Date04/01/2019
Supplement Report FDA Received Date06/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1